It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Drug Interactions / Side Effects Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-17-2004, 11:03 AM   #1
Veteran
 
Join Date: Apr 2004
Posts: 363
Lia813 HB User
Question Weight gain from Elavil and Neurontin ??

Is anyone gaining weight from either or both of these drugs? I have gained about 5 pounds in the couple of months I have taken them. I think they are helping my leg and foot pain that is referred pain from spinal stenosis but I sure don't like this weight gain. Will it stop or will I just keep gaining ? I surely am hopeful that the gain will level off after my body becomes more adjusted to them. Any info would be appreciated. Lia

 
Sponsors Lightbulb
   
Old 08-20-2004, 06:37 AM   #2
Senior Veteran
(female)
 
Kissa's Avatar
 
Join Date: Mar 2004
Location: O Hi O
Posts: 2,018
Kissa HB UserKissa HB UserKissa HB UserKissa HB UserKissa HB User
Re: Weight gain from Elavil and Neurontin ??

Sometimes these medications do cause weight gain. I would suggest you talk to your doctor about it and see what they think or if it is possible. I know for sure it happens with Paxil and Remmeron.
Glad to hear the Nuerontin is helping you out you are so very lucky! Some folks report it isn't effective or they have such bad side effects such as feeling like they are in a fog that they discontinue it.

 
Sponsors Lightbulb
   
Old 08-20-2004, 08:33 AM   #3
Veteran
 
Join Date: Apr 2004
Posts: 363
Lia813 HB User
Re: Weight gain from Elavil and Neurontin ??

Thanks Kissa. I am tolerating neurontin really well. I have no ill effects from it and don't feel the least bit spacey or sleepy or drugged. Of course this weight gain is no fun , but so far I have none of the other side effects. I still have more pain than I would like and I expect the Physiatrist will up the nuerontin again in late Sept. when I see him again. For now, I guess I'd best get on a diet ! Lia

 
Old 08-31-2004, 09:41 PM   #4
Veteran
(female)
 
Join Date: Jul 2004
Posts: 321
wishn HB User
Re: Weight gain from Elavil and Neurontin ??

Lia,
I gained 18 pounds from Elavil and finally said enough...but that was me. There just didn't seem an end in sight, so I got off of it. Neurontin I really didn't see any weight gain, but it didn't help me personally for Fibromyalgia. My friend took it for what seems like your experience and it is working wonders. She gained 2 or 3 in the first mo or two. After that no weight gain and she lost the gain.

Hope this helps, Annie

 
Old 09-01-2004, 05:58 AM   #5
Veteran
 
Join Date: Apr 2004
Posts: 363
Lia813 HB User
Re: Weight gain from Elavil and Neurontin ??

Thanks , Annie. I expect my weight gain is from the Elavil too though I only take 50 mgs. I still have the 5 pounds and I started it on 6/7 and the neurontin on 6/24 . I hope it is gonna stop at 5 pounds and not go to 18 , like yours did !! I am on a very low fat diet and have not lost a pound of it. It is really hard when we have enough problems without the meds causing more ! Lia

 
Old 10-07-2004, 09:13 PM   #6
Inactive
 
Join Date: Jan 2004
Location: Coffeyville, KS
Posts: 276
msdrea83 HB User
Re: Weight gain from Elavil and Neurontin ??

i took neurontin for reflex sympathetic dystrophy, and i gained weight on it instantly, so i switched to Topamax. Which is also an anti-convulsant used to help with nerve problems. the Topamax makes you lose weight vs gain. So i've stuck with that the past 8 months and lost about 20lbs in the first 3 months or so.
~andrea~

 
Old 10-08-2004, 06:46 AM   #7
Veteran
 
Join Date: Apr 2004
Posts: 363
Lia813 HB User
Re: Weight gain from Elavil and Neurontin ??

Thanks , Andrea. I am glad the Topomax has helped you and causes weight loss rather than weight gain. We all struggle with our weight so much and taking a med that piles it on is just too much. I will ask the Dr about Topomax . The Elavil causes weight gain too the Dr says , so I am getting a double whammy on the gain. These 2 meds are helping with my neuropathy and I suppose that I prefer less pain than to being thin and hurting all the time. Still I worked hard to lose weight and don't want to see it compromised due to meds ! Thanks for the info on Topomax , I see the physiatrist in late Nov. and will ask him about it then. Lia

 
Old 10-16-2004, 03:35 PM   #8
Inactive
 
Join Date: Aug 2004
Posts: 168
atibbert HB User
Re: Weight gain from Elavil and Neurontin ??

I was prescribed neurontin for chronic pain and gained about 10 pounds in am month and got absolutely not pain relief at all from it. It made me totally neurotic too. I just got put on Elavil and am having problems with it. My heart is racing and thumping and any type of activity, like vacuuming causes my heart to race like I just ran 100 mile dash a top speed. I woke up in the middle of the night with thumping chest pain. Don't like this drug either.

Amy

 
Old 10-16-2004, 03:44 PM   #9
Veteran
 
Join Date: Apr 2004
Posts: 363
Lia813 HB User
Re: Weight gain from Elavil and Neurontin ??

Oh boy Amy, looks like you can't take either drug. I have gained a good 10 pounds but my Dr says that the gain will level off when my body adjusts to it. Of course I will still have the 10 pounds to lose or however much the gain is by that time ! I do believe that I am better from both drugs and I am not having the racing heart like you are . I'm not pain free by any means but they really did not promise me that , I'll take any relief I can get . It is all so strange as I eat very little of anything since I have a swallowing problem from esophageal spasms. And yet I gain. I will be going for a horrid test involving the esophagus on Mon. 10/23 . I hope someday to get rid of that problem but I've had it since January and am no better now than then despite numerous drugs and tests. Good luck to you with these or any drugs. Lia

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Pain Meds and weight gain/loss emmie54 Pain Management 21 07-03-2009 04:10 AM
Weight gain sharonn Pain Management 1 06-01-2007 02:02 PM
Anti Seizure Med least likely to cause weight gain? Blasterboy Pain Management 8 02-08-2006 02:28 PM
Neurontin and weight gain ladybird988 Back Problems 3 08-24-2005 03:43 PM
Anyone have trouble getting off of Elavil? Weight gain? Golfinggirl Depression 2 10-02-2004 02:52 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:17 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!